Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 171, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2021, 4:01 PM CDT for Cheyenne County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2021, 4:01 PM CDT (21:01 UTC)
- Expired
- Jul 18, 2021, 4:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 38 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:01 PM CDT | HAIL 0.5 | 4 N Wheeler, KS | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| Jul 18, 4:10 PM CDT | HAIL 1.25 | Wheeler, KS | HAIL RANGED FROM HALF INCH TO HALF DOLLAR IN SIZE. |
| Jul 18, 4:25 PM CDT | HAIL 1 | 3 S Wheeler, KS | SPOTTER REPORTED HAIL RANGING FROM PEA TO QUARTER SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -396 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WUUS53 KGLD 182101
SVRGLD
KSC023-182145-
/O.NEW.KGLD.SV.W.0171.210718T2101Z-210718T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
401 PM CDT Sun Jul 18 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Cheyenne County in northwestern Kansas...
* Until 445 PM CDT.
* At 400 PM CDT, a severe thunderstorm was located 6 miles east of
St. Francis, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
St. Francis around 405 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 10155 3957 10165 3957 10168 3964 10190
3987 10172
TIME...MOT...LOC 2100Z 027DEG 13KT 3974 10168
HAIL...1.00IN
WIND...60MPH
$$
MRC3 follow-up statements
272
WWUS53 KGLD 182115
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
415 PM CDT Sun Jul 18 2021
KSC023-182145-
/O.CON.KGLD.SV.W.0171.000000T0000Z-210718T2145Z/
Cheyenne KS-
415 PM CDT Sun Jul 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTH CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
At 414 PM CDT, a severe thunderstorm was located 7 miles southeast of
St. Francis, moving southwest at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Cheyenne County in northwestern Kansas, including the
following locations... Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3975 10157 3957 10165 3957 10168 3964 10190
3984 10175
TIME...MOT...LOC 2114Z 027DEG 13KT 3969 10171
HAIL...1.50IN
WIND...60MPH
$$
MRC341
WWUS53 KGLD 182128
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
428 PM CDT Sun Jul 18 2021
KSC023-182145-
/O.CON.KGLD.SV.W.0171.000000T0000Z-210718T2145Z/
Cheyenne KS-
428 PM CDT Sun Jul 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTH CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
At 426 PM CDT, a severe thunderstorm was located 9 miles south of St.
Francis, moving southwest at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 412 PM CDT, half dollar sized hail was
reported in Wheeler, KS.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
St. Francis and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3973 10158 3957 10165 3957 10168 3964 10190
3979 10179
TIME...MOT...LOC 2126Z 027DEG 13KT 3965 10174
HAIL...1.50IN
WIND...60MPH
$$
MRC349
WWUS53 KGLD 182137
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
437 PM CDT Sun Jul 18 2021
KSC023-182146-
/O.EXP.KGLD.SV.W.0171.000000T0000Z-210718T2145Z/
Cheyenne KS-
437 PM CDT Sun Jul 18 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHEYENNE COUNTY
IN NORTHWESTERN KANSAS WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3973 10158 3957 10165 3957 10168 3964 10190
3979 10179
TIME...MOT...LOC 2136Z 027DEG 13KT 3964 10175
$$
MRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:38 PM CDT, 23 minutes earlier.
Area forecast discussion, Jul 18, 3:38 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 238 PM MDT Sun Jul 18 2021 .MESOSCALE DISCUSSION... Issued at 236 PM MDT Sun Jul 18 2021 Key Message: Thunderstorm potential increasing for the afternoon. Outflow boundary from storm activity over the eastern part of the forecast area is progressing west. Along it some storms have already formed. Ahead of the outflow boundary weak surface convergence and destabilizing of the environment as temperatures warm. Looking at the latest data that has been doing the best today, storm activity may increase over the southwest part of the forecast area as a subtle upper level short wave trough deepens overhead. Due to storms already starting to form this early in the afternoon with the better lift yet to occur, confidence is increasing that additional storm activity will occur over the southwest part of the forecast area. As the afternoon progresses the environment does become more suitable for severe weather. The more likely scenario to unfold looks to be increased storm coverage over the southwest part of the forecast area, with storm activity ending behind the outflow boundary. Main hazards will be damaging winds and large hail and flash flooding. The damaging winds will be the primary threat once storms merge together. Based on the latest timing of the outflow boundary movement, it will be west of the forecast area by 6 PM MT. Worst case scenario is a line of storms form along the boundary as it advances west. && .SHORT TERM...(This evening through Monday Night) Issued at 236 PM MDT Sun Jul 18 2021 The forecast period begins tonight with with a ridge over the plains. Some guidance indicates another round of showers and storms during the early morning hours. Confidence in this scenario is low at this time, however due to the poor handling of short term guidance over the past few days, felt it was worth the mention. Another factor that will need to be watched through the night is potential fog development for the areas that received the heavy rain during the afternoon, my confidence in this occurring at this time is low however the past few mornings dense fog had occurred over the eastern counties. Guidance has been trending slightly warmer for overnight lows so I rose the temperatures slightly into the mid to upper 60s for tonight. Monday, looks to bring drier conditions as the ridge over the western CONUS slowly begins moving to the east. High temperatures for tomorrow look to be in the upper 80s to low 90s. .LONG TERM...(Tuesday through Sunday) Issued at 236 PM MDT Sun Jul 18 2021 Starting Tuesday, a large area of high pressure overtakes the majority of the Tri-State area through the end of the work week. The area of high pressure will produce widespread subsidence over the entire area which will limit rainfall chances. Warm to hot temperatures look to overspread the area as well as warming trend on Tuesday will persist through the start of the weekend, with Friday currently looking to be the relatively hottest day as widespread upper 90s to low triple digits look likely. Heat index values may go above 100 degrees especially in the eastern counties, so an eye will need to be kept on potential heat headlines in future forecast packages. Heading into next weekend, significant uncertainty remains in the forecast due to differing guidance. The ECMWF has the ridge breaking down allowing northwesterly flow to become dominate, while the GFS has the ridge persisting. Due to the uncertainty this package will remain with the NBM solution which looks to be similar to the ECMWF with the northwesterly flow allowing disturbances to move towards the area causing the areas next best chance of precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1146 AM MDT Sun Jul 18 2021 VFR conditions forecast for TAFs. Main focus will be the extent of the storm coverage with the incoming outflow winds from the storm activity to the east of KGLD. Am expecting gusty winds behind the outflow. Eventually winds will turn to the southeast for KGLD, similar to what KMCK has done. Confidence in storms over KGLD is too low to place a mention in the TAF beyond vicinity. Storm activity should end behind the outflow due to the stable environment. KMCK should be done with storm activity. However, could see fog overnight after 6z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JTL SHORT TERM...JTL/TT LONG TERM...TT AVIATION...JTL
Hazardous weather outlook, Jul 18, 11:47 AM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1047 AM MDT Sun Jul 18 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191700- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1047 AM MDT Sun Jul 18 2021 /1147 AM CDT Sun Jul 18 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated severe thunderstorms capable of producing quarter size hail and wind gusts up to 60 mph are possible from 11am to 6pm MDT mainly east of the Colorado/Kansas state line. Significant uncertainty remains with the timing, location and coverage of the storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... An isolated thunderstorm may be possible during the day Monday, mainly along or east of Highway 25. Cloud to ground lightning would be the main threat. Thunderstorms are possible during the afternoon and evening hours Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 18, 2:44 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
144 PM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL KANORADO 39.34N 102.04W
07/18/2021 M1.00 INCH SHERMAN KS PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&
KMKLocal storm report, Jul 18, 3:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 4 S CHEYENNE WELLS 38.76N 102.36W
07/18/2021 E0.75 INCH CHEYENNE CO PUBLIC
CALLER ALSO MENTIONED STORM PRECIPITATION OF
1 INCH.
&&
KMKSpecial weather statement, Jul 18, 3:19 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
319 PM CDT Sun Jul 18 2021
KSZ001-182045-
Cheyenne KS-
319 PM CDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 345 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Bird City, or 10 miles east of St. Francis, moving
southwest at 30 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
St. Francis, Bird City and Wheeler.
LAT...LON 4000 10162 3991 10141 3987 10141 3964 10155
3975 10182
TIME...MOT...LOC 2019Z 031DEG 24KT 3978 10160
MRCLocal storm report, Jul 18, 3:48 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HEAVY RAIN 1 ESE GOODLAND 39.34N 101.69W
07/18/2021 M1.50 INCH SHERMAN KS PUBLIC
STORM TOTAL PRECIPITATION.
&&
KMKSpecial weather statement, Jul 18, 3:50 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Goodland KS 350 PM CDT Sun Jul 18 2021 KSZ001-182115- Cheyenne KS- 350 PM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 415 PM CDT... At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Bird City, or 7 miles east of St. Francis, moving southwest at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bird City and Wheeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3990 10170 3984 10150 3968 10158 3979 10182 TIME...MOT...LOC 2050Z 032DEG 13KT 3979 10166 MRC
Local storm report, Jul 18, 3:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 14 WSW HORACE 38.39N 102.03W
07/18/2021 E1.00 INCH GREELEY KS PUBLIC
CALLER REPORTED DIME TO SPORADIC QUARTER
SIZED HAIL.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:27 AM CDT | Dense Fog Advisory | GLD | Graham, Norton | 93 min |
| Jul 18, 8:46 AM CDT | Special Weather Statement | GLD | Norton | 14 min |
| Jul 18, 9:01 AM CDT | Special Weather Statement | GLD | Norton | 14 min |
| Jul 18, 10:20 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 55 min |
| Jul 18, 10:55 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 50 min |
| Jul 18, 11:07 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 23 min |
| Jul 18, 11:23 AM CDT | Special Weather Statement | GLD | Graham, Sheridan | 22 min |
| Jul 18, 11:45 AM CDT | Special Weather Statement | GLD | Graham | 15 min |
| Jul 18, 11:49 AM CDT | Special Weather Statement | GLD | Decatur | 26 min |
| Jul 18, 11:57 AM CDT | Special Weather Statement | GLD | Graham | 18 min |
| Jul 18, 12:13 PM CDT | Special Weather Statement | GLD | Sheridan | 17 min |
| Jul 18, 12:15 PM CDT | Special Weather Statement | GLD | Graham | 15 min |
| Jul 18, 12:24 PM CDT | Special Weather Statement | GLD | Gove | 21 min |
| Jul 18, 1:07 PM CDT | Special Weather Statement | GLD | Sherman | 23 min |
| Jul 18, 1:17 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 58 min |
| Jul 18, 1:32 PM CDT | Special Weather Statement | GLD | Wallace | 13 min |
| Jul 18, 1:33 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 46 min |
| Jul 18, 1:40 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 46 min |
| Jul 18, 2:10 PM CDT | Special Weather Statement | GLD | Greeley | 20 min |
| Jul 18, 2:18 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 57 min |
| Jul 18, 2:47 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 58 min |
| Jul 18, 3:19 PM CDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Jul 18, 3:50 PM CDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Jul 18, 4:25 PM CDT | Special Weather Statement | GLD | Rawlins | 20 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.